Alert archive / South Carolina / Flash Flood Warnings in 2016
Flash Flood Warning 1, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at May 29, 2016, 5:35 AM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 5:35 AM EDT (09:35 UTC)
- Expired
- May 29, 2016, 7:30 AM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 17 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:32 AM EDT | FLASH FLOOD | 1 Nne Ridgeland, SC | JASPER COUNTY WARNING POINT REPORTS HWY 17 CLOSED NEAR THE SHERIFFS OFFICE AND I-95 EXIT 22. THEY REPORT 18 TO 24 INCHES OF WATER ON THE ROADWAYS AND MULTIPLE CARS STALLED IN THE WATER |
| May 29, 6:50 AM EDT | FLASH FLOOD | 1 Nne Ridgeland, SC | WARNING POINT REPORTS THAT INTERSTATE 95 SOUTHBOUND IS CLOSED BETWEEN EXITS 24 AND 18 DUE TO FLOODING. EVENT TIME CORRECTED BASED ON SCHP REPORT TIME |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
495
WGUS52 KCHS 290935
FFWCHS
SCC013-053-291130-
/O.NEW.KCHS.FF.W.0001.160529T0935Z-160529T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
535 AM EDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR PORTIONS OF...
BEAUFORT COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
JASPER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 730 AM EDT
* AT 529 AM EDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING
ACROSS THE WARNED AREA...INCLUDING WATER ENTERING A RESIDENCE. 3
TO 6 INCHES OF RAIN WITH LOCALIZED AMOUNTS OF 7 INCHES OR MORE HAVE
FALLEN SO FAR WITH HEAVY RAIN STILL FALLING. FLASH FLOODING IS
EXPECTED TO CONTINUE AT LEAST THROUGH SUNRISE.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUFORT...PORT ROYAL...RIDGELAND...CLARENDON...JASPER...GRAHAMVILLE...
SWITZERLAND AND LEMON ISLAND.
ADDITIONAL RAINFALL AMOUNTS OF AT LEAST ONE TO TWO INCHES ARE
POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REPORT FLOODING DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE
AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3268 8108 3254 8079 3238 8070 3228 8094
3244 8104 3260 8121
$$
CB1 follow-up statement
837
WGUS72 KCHS 291049
FFSCHS
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
649 AM EDT SUN MAY 29 2016
SCC013-053-291130-
/O.CON.KCHS.FF.W.0001.000000T0000Z-160529T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEAUFORT SC-JASPER SC-
649 AM EDT SUN MAY 29 2016
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM EDT FOR
PORTIONS OF BEAUFORT AND JASPER COUNTIES...
AT 641 AM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODING ACROSS THE
WARNED AREA...INCLUDING WATER ENTERING A HOME AND A ROAD CLOSURE.
COCORAHS REPORT NEAR RIDGELAND HAD 8.20 INCHES OF RAIN...AND RADAR
ESTIMATES INDICATE THAT SOME AREAS MAY HAVE RECEIVED OVER 10 INCHES.
FLASH FLOODING IS EXPECTED TO CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BEAUFORT...PORT ROYAL...RIDGELAND...CLARENDON...JASPER...GRAHAMVILLE...
SWITZERLAND AND LEMON ISLAND.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REPORT FLOODING DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE
AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3268 8108 3254 8079 3238 8070 3228 8094
3244 8104 3260 8121
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:58 AM EDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 29, 12:58 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1258 AM EDT SUN MAY 29 2016
.SYNOPSIS...
Tropical Storm Bonnie near the west wall of the Gulf Stream will
move onshore in central South Carolina Sunday afternoon, then
move slowly northeast through Tuesday while weakening. A cold
front will then approach the region late next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Around midnight, TS Bonnie had reached the western wall of the
Gulf Stream waters to the east of the Georgia Coast. The storm
was currently void of deep convection as it nestles under a 50
kt upper jet streak. The main forecast concern continues to be
heavy rainfall potential overnight. 12 hour rainfall estimates
and reports indicate 2 to 3 inches of rain had already fallen
across parts of Beaufort and Southern Colleton and Dorchester
Counties into much of Southern and Central Charleston County.
Since the more steadier rains had shifted more to the sw toward
the Savannah River and recent addition rains more sporadic; we
will continue to hold off on a Flash Flood Watch given the
uncertain potential/timing/location of additional heavy rains.
Otherwise, Bonnie looks to be weakening currently and probably
will be hesitant to come off the Gulf Stream overnight. No other
significant changes to the forecast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH TUESDAY/...
TS Bonnie will be near the SC coast Sunday with the latest NHC
forecast taking the system slowly northeast along/near the upper
SC/lower NC coast coast through Tue. The deeper moisture will
shift northeast of the area with time which will translate to
lowering rain chances and warming temperatures with time. However,
heavy rainfall will be possible at times, especially Sunday, and
this could lead to some localized flooding of mainly low-lying and
poorly- drained areas. Isolated tornadoes possible as well, mainly
along the central SC coast into Sunday night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Models are in fairly good agreement for the long term period. Weak
pressure pattern will be in place for the latter half of the work
week as whatever remnants of the tropical system meanders off the
mid-Atlantic coast and eventually dissipates. A cold front is then
forecast to approach the region Friday into Saturday, resulting in
an increase in precipitation chances. Temperatures will be near to
slightly above normal as heights aloft build.
&&
.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
KCHS: Periods of rain, heavy at times, rotating onshore through
the overnight and morning hours. MVFR to IFR cigs will continue
to fluctuate as rain intensities deviate through the next 12
hours. rains will likely persist this afternoon and evening as
the low moves closer to the terminal. Deep moisture remains
available and low cigs will probably persist. Surface winds
will probably gust to 20-25 kt at times through the afternoon
hours.
KSAV: the sw shield of rain has encompassed the terminal and
it could hang on for quite a while into the afternoon hours.
MVFR to IFR cigs are likely as surface winds slowly back to
nw. By later today, rain chances should begin to diminish with
mvfr cigs probably lingering into early evening.
EXTENDED AVIATION OUTLOOK...Periodic flight restrictions into
Monday, especially at KCHS, as TS Bonnie moves across southeast
SC with occasionally heavy/gusty showers and possibly
thunderstorms.
&&
.MARINE...
TS Bonnie will bring increasing winds/seas to coastal waters
through tonight. Dangerous conditions anticipated over most of the
marine area as the storm moves into the area. The one zone without
a Tropical Storm Warning...nearshore GA waters...now has a Small
Craft Advisory due to tightening gradient on the western periphery
of the storm.
Sunday through Thursday...TS Bonnie expected to move through the
SC coastal waters Sunday morning before pushing ashore. Expect
improving conditions later Sunday as the system moves ashore and
weakens. We issued a SCA for the near shore GA waters into early
Sunday based on the latest NHC forecast track of Bonnie. SCA
conditions will persist into Sun night across the SC waters.
Rip Currents: A high risk of rip currents is expected at all
beaches into early next week.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH RISK FOR RIP CURRENTS through this evening for GAZ117-119-
139-141.
SC...Tropical Storm Warning for SCZ045-047>052.
HIGH RISK FOR RIP CURRENTS through this evening for SCZ048>051.
MARINE...Tropical Storm Warning for AMZ330-350-352-374.
Small Craft Advisory until noon EDT today for AMZ354.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...RJB
LONG TERM...ECT/RJB
AVIATION...
MARINE...Hazardous weather outlook, May 28, 5:30 PM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 530 PM EDT SAT MAY 28 2016 SCZ045-047-052-300515- INLAND BERKELEY-INLAND JASPER-TIDAL BERKELEY- 530 PM EDT SAT MAY 28 2016 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. SCZ048>051-300515- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 530 PM EDT SAT MAY 28 2016 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. SCZ040-042>044-300515- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER- 530 PM EDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. HEAVY RAINFALL...TROPICAL STORM BONNIE WILL IMPACT SOUTHEAST SOUTH CAROLINA TONIGHT. PERIODS OF HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING IN LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HEAVY RAINFALL...TROPICAL STORM BONNIE WILL IMPACT SOUTHEAST SOUTH CAROLINA ON SUNDAY. PERIODS OF HEAVY RAINFALL COULD PRODUCE LOCALIZED FLOODING IN LOW-LYING AREAS. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ354-GAZ087-088-099>101-114>116-118-137-138-140-300515- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH- EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-INLAND CHATHAM-LONG- INLAND LIBERTY-INLAND MCINTOSH- 530 PM EDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND SOUTHEAST GEORGIA. .DAY ONE...TONIGHT. TROPICAL WEATHER...TROPICAL STORM BONNIE WILL REMAIN OFF THE LOWER SOUTH CAROLINA COAST TONIGHT. ALTHOUGH THE GREATEST IMPACTS ARE CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS SHOULD STAY TUNED TO THE LATEST FORECASTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. TROPICAL WEATHER...TROPICAL STORM BONNIE WILL MOVE INTO SOUTHERN SOUTH CAROLINA SUNDAY. ALTHOUGH THE GREATEST IMPACTS ARE CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS SHOULD STAY TUNED TO THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. AMZ330-350-352-374-300515- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM- 530 PM EDT SAT MAY 28 2016 ...TROPICAL STORM WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TROPICAL STORM WARNING. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024. GAZ117-119-139-141-300515- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH- 530 PM EDT SAT MAY 28 2016 ...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. TROPICAL WEATHER...TROPICAL STORM BONNIE WILL REMAIN OFF THE LOWER SOUTH CAROLINA COAST TONIGHT. ALTHOUGH THE GREATEST IMPACTS ARE CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS SHOULD STAY TUNED TO THE LATEST FORECASTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK FOR RIP CURRENTS. TROPICAL WEATHER...TROPICAL STORM BONNIE WILL MOVE INTO SOUTHERN SOUTH CAROLINA SUNDAY. ALTHOUGH THE GREATEST IMPACTS ARE CURRENTLY EXPECTED IN SOUTHEAST SOUTH CAROLINA...RESIDENTS AND VISITORS IN SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS SHOULD STAY TUNED TO THE LATEST FORECASTS. .SPOTTER INFORMATION STATEMENT... PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT LIMITED TO LARGE HAIL...DAMAGING WINDS...AND FLOODING TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:46 AM EDT | Areal Flood Advisory | CHS | Beaufort, Jasper | 59 min |
| May 29, 3:57 AM EDT | Areal Flood Advisory | CHS | Beaufort, Hampton, Jasper | 93 min |
| May 29, 7:32 AM EDT | Flash Flood Warning | CHS | Beaufort, Jasper | 3 hr |
| May 29, 8:54 AM EDT | Flash Flood Warning | CHS | Berkeley, Charleston, Dorchester | 3 hr |
| May 29, 10:13 AM EDT | River Flood Warning | CHS | Berkeley, Georgetown, Williamsburg | 48 hr |
| May 29, 10:52 AM EDT | Areal Flood Advisory | CHS | Colleton, Dorchester | 113 min |
| May 29, 12:13 PM EDT | Areal Flood Advisory | CHS | Colleton | 2 hr |
| May 29, 1:09 PM EDT | Areal Flood Advisory | CHS | Beaufort, Hampton, Jasper | 111 min |
| May 29, 2:25 PM EDT | Flash Flood Warning | CHS | Allendale, Hampton, Jasper | 3 hr |
| May 29, 3:23 PM EDT | Areal Flood Advisory | CHS | Hampton, Jasper | 112 min |
| May 29, 5:57 PM EDT | Areal Flood Advisory | CHS | Allendale, Hampton | 93 min |
| May 29, 7:24 PM EDT | Areal Flood Advisory | CHS | Allendale, Colleton, Hampton | 66 min |
Nearby
Flash Flood Warnings in South Carolina, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.